Hi, I'm Chery and new to forum.
Even though I was diagnosed with (stomach) cancer just over a year ago, I didn't know this forum existed (found it accidentally).
As mentioned I was diagnosed around this time last year, 3 weeks before I was due to go on a months holiday to Bali. Needless to say the holiday was cancelled.
In its place was a barrage of medical interventions etc… Since then I have had most of my stomach removed, radiation and chemo treatment. Now things are looking as if life is going to return to normal, albeit a new normal.
12 months later I'm attempting to go on my trip to Bali again (now not just a holiday but a celebration) which is in just over 3 weeks and I am soooooooooo looking forward to it.
I was feeling really well until 2 weeks ago. Now feeling overwhelming fatigue, weight loss (which I don’t have to lose) so went to doc's and of course got some tests. Received a bad liver function result so went to see Oncologist. He won’t do scan because I am not well enough to have any sort of treatment. Normally I’d jump up and down about this because I’d want to know what is going on, but, I really want to go on my trip without definitely knowing that it has metastasized to my liver. I know that sounds crazy because I might be worrying for nothing.
So now I am trying very hard to stay positive, not just for myself but for my 16 yo daughter and my sister and her 15yo daughter who are coming on this trip with me.
Anyhow cheers to all who read this and love and light to you all
Question: Has anyone else experienced extreme fatigue after feeling well for some time and it just being part of getting over treatment? For last 2 month I have been feeling almost normal. It has been just of 6 months since my last treatment.
Welcome to the site. Cant help you with anything to do with the stomach cancer, but I have advanced breast cancer, with widespread bony mets, diagnosed just over 2 years ago. I also have had chemo, radiation and now on a course of oral chemo.
Sorry to hear that you may have a new problem (fingers crossed that you dont) - but if I were you, I would certainly go on that trip of a lifetime, enjoy it, and then 'worry' about the cancer when you get back. Live for the moment and worry later!
Hope it all goes well for you. Take care
thanks for your response and the welcome.
I've never heard of oral chemo, must be better than having a needle stuck into you each time. How long do you have to have that for?
I am definitely going on my trip. I love Bali, been there quite a few times but never for a month. For most parts I'm not worrying, just now and then but when I get into holiday mode, I've made a promise to myself NOT to worry.
Hope all goes well with you also. love and happiness
The oral chemo I am on is called Xeloda. I was a little hesitant at first, as with the IV chemo you can actually see it going into your body. I thought that the oral chemo may not be as strong or have the same effect on the cancer, but I have been reassured by my onco that it is as effective as IV, same potency, etc - but with less side effects, ie: no hair loss!
Each cycle is 4 x 500mg tabs daily with 2 weeks on tabs, then 1 week off to let body recover. I have just finished my 3rd cycle with not really any side effects to speak of, except the usual bone aches and tiredness. I have had a couple of 'off' days were I just have no energy at all - but its a small price to pay if the drug is working!
Apparently I can stay on this drug indefinately!!! I'm not to sure about this, I have lots of questions for onco this week. I have just had a full bone scan, so if there has been no improvement with the bone 'hot spots' then I may ask about different treatments. I really dont like the idea of this drug 'running through my body' for an indefinate period. My query is: what does it do to my healthy parts?? haha
Anyway, enough about me - I hope you have a great holiday (wish I was coming with you, haha!) A month, wow, thats a long time. I hope you enjoy every minute of it, and put this 'cancer journey' as far out of your mind as your body will allow.
thanks for response. Good that the Xeloda has less side effects. I can understand your reluctance to want to be on them long term. I too would be worried about what it does to the healthy parts of your body. I guess though if its the difference between living and not, then its a good thing. As I mentioned earlier I am no longer a candidate for further treatment so I am feeling quite anxious about-1. what is causing this fatigue and 2. if all ok, what if it does return. Hopefully is isnt anything and if for some reason it does return, that it is a long way off and that I will be healthy by then.
I was looking forward to this holiday but as it gets closer, I am feeling more apprehensive as the fatigue is really got me in its grasp. At this stage I dont even think I will make it through customs. Hopefully my determination will win out though!!! I let you know. due to leave on the 6th April.
Unfortunately fatigue becomes part of life - we all get it and we all manage it. Studies have been done showing that fatigue can go on for years. Real fatigue not just tiredness. Hitting the brick wall type fatigue. You need to learn to pace yourself. Busy day followed by an easy day. When you hit the wall, or as a friend of mine put it - head in fog, feet in treacle - you need to find somewhere to have some time out.
It has been nearly ten years since my last really heavy radiotherapy but IU still hit the wall every now and then.
So what you are experiencing is normal.
I realize that the old salt’s of tomorrow, start out as the beginners of today. John Jack
Hi John Jack
Thank you so much for your reply. You do not realise how much hearing this has relieved me. I understood that fatigue can go on for years as I was warned about this. It's just that I felt normal for almost 3 months so thought it was over and yes it is the hitting the wall fatigue is what I am experiencing. The timing is lousy though although its never a good time to be this fatigued.
thank you again
Cancer Council NSW would like to acknowledge the traditional custodians of the land on which we live and work.We would also like to pay respect to elders past and present and extend that respect to all other Aboriginal people.